FDA investigates seizure risk with electronic cigarettes

Amman, The U.S. Food and Drug Administration (FDA) issued a special announcement about a new health risk that they worry may be linked to electronic cigarettes seizures.

he Food and Drug Administration said Wednesday it has reviewed 35 reports of seizures among e-cigarettes users, mainly in young people. Regulators stressed it’s not yet clear whether vaping is responsible. But they said they’re concerned and encouraged the public to report information about the issue.

These cases warrant “investigation into whether there is in fact a connection,” FDA Commissioner Scott Gottlieb said in a statement. Gottlieb is stepping down on Friday after nearly two years heading the agency.

Cases go back to 2010 and were reported to the FDA or poison control centers around the country. Regulators said they detected an uptick in reports beginning mid-2018. While they represent a tiny fraction of Americans who have used e-cigarettes, many safety issues with foods, supplements and other consumer products can go unrecognized because reporting is voluntary.

Most e-cigarettes heat a flavored nicotine solution into an inhalable vapor. The battery-powered devices have grown into a multibillion dollar industry though there are few standards, including how much nicotine they deliver. Additionally, many refillable e-cigarettes can be used with nicotine formulas of varying strength.

Nicotine poisoning can cause seizures, convulsions, vomiting and brain injury. The FDA has previously warned of potentially fatal nicotine poisoning in infants and children who accidentally swallowed nicotine solutions.

Seizures usually last a few seconds or minutes and rarely cause permanent injury. But they can be a sign of underlying neurological disorders that need medical attention.

The agency said the handful of seizure reports often lack information about the brand of e-cigarette or whether users had a medical condition that might have contributed. In some cases, e-cigarettes were being used with drugs like marijuana and amphetamines. Some seizures were reported after just a few puffs of the device, others after a day of use.

The FDA is asking consumers to report problems to an online site. The agency is seeking details about vaping brands and models and whether users who have experienced problems were also taking medications, supplements or other drugs.

Source: Jordan News Agency